Alert archive / Kansas / River Flood Warnings in 2014

River Flood Warning 3, NWS Topeka, KS

June 9, 2014Wabaunsee County, Kansas

NWS Topeka, KS issued this river flood warning at Jun 9, 2014, 10:19 PM CDT for Wabaunsee County, Kansas. It took effect at Jun 10, 2014, 1:00 AM CDT. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Jun 9, 2014, 10:19 PM CDT (03:19 UTC)
In effect from
Jun 10, 2014, 1:00 AM CDT
Expired
Jun 10, 2014, 1:00 PM CDT
In force
12 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 15 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mill Creek (PXCK1) at Paxico (PXCK1). The gauge peaked at 26.91 ft at Jun 10, 2014, 7:00 AM CDT.

actionminormoderate10203006/1006/11
Action stage
16 ft
Minor stage
21 ft
Moderate stage
31 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06888500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WGUS43 KTOP 100319
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT MON JUN 9 2014

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Lyon Creek near Junction City affecting Geary County
  Mill Creek Near Paxico affecting Wabaunsee County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC061-101119-
/O.NEW.KTOP.FL.W.0002.140610T1125Z-140610T1848Z/
/JNCK1.1.ER.140610T1125Z.140610T1200Z.140610T1248Z.UU/
1019 PM CDT MON JUN 9 2014

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Lyon Creek near Junction City.
* from Tuesday morning to Tuesday afternoon.
* At  9:15 PM Monday the stage was 17.6 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage early Tuesday morning and continue 
  to rise to near 21.2 feet by Tuesday morning.the river will fall 
  below flood stage by late Tuesday morning.
* Impact...At 21.0 feet...The north bank of the creek floods near the 
  Highway 77 bridge.

&&

LAT...LON 3897 9686 3897 9682 3887 9690 3887 9693 3892 9692




$$

KSC197-101118-
/O.NEW.KTOP.FL.W.0003.140610T0600Z-140610T1800Z/
/PXCK1.1.ER.140610T0600Z.140610T0600Z.140610T0600Z.UU/
1019 PM CDT MON JUN 9 2014

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Mill Creek Near Paxico.
* until Tuesday afternoon.
* At  9:45 PM Monday the stage was 8.7 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...The creek is expected to rise to near flood stage early 
  Tuesday morning. The creek will fall below flood stage mid morning Tuesday.
* Impact...At 21.0 feet...Low lying farm fields and campsites along 
  the creek begin to flood.

&&



LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jun 9, 6:51 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 9, 6:51 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT Mon Jun 9 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Tuesday)
Issued at 342 PM CDT MON JUN 9 2014

Strong upper low and associated surface low pressure will move
eastward across southern Kansas through this evening and into
Missouri on Tuesday. As it does...deformation band across the
southern 2/3 of the cwa at 3 pm will lift slowly north and become
nearly stationary along the I 70 corridor through the remainder of
the afternoon and early evening before diminishing through midnight
as the main mid level lift decreases. As this occurs...additional
locally heavy rainfall amounts of three quarters to one inch should
occur along the I 70 corridor thru mid evening. Flood indices remain
high across most of this area...so did not see the need for any
flood watches...although cannot totally rule out some isolated minor
flooding of low lying areas.

Upper low will move off to the east with decreasing chances for
showers and possibly a brief thunderstorm in the morning with
steeper lapse rates before drying out by late afternoon. Following
lows in the lower 60s...should rebound back into the lower 70s far
east central with more clouds to more sunshine in the north central
and highs in the upper 70s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 342 PM CDT MON JUN 9 2014

Tuesday night the upper system will continue to pull of to the east
into the Ohio Valley. Winds come back around to the south as low
pressure develops in the Western High Plains by Wednesday morning.
Wednesday shaping up to be a fairly nice day weather wise as warm
advection will send temps back into the 80s.

The next chance of precipitation arrives Wednesday night and
Thursday as a shortwave trough moves across the Northern Plains with
a shortwave moving out of the Rockies and into western Kansas
Wednesday night and then across eastern Kansas on Thursday. A cold
front will move through central and eastern Kansas Thursday along
with the shortwave trough. The models are consistent with the timing
of the wave moving through Kansas with the trough axis along the
Missouri border by late afternoon.

Beyond Thursday the next chance of convection looks to occur
Saturday night and into Monday as another cold front moves into
central and eastern Kansas Saturday night and then slows and becomes
nearly stationary across the southern CWA and nearly parallel to the
southwest upper flow. Decent moisture return and steep mid level
lapse rates will contribute to an unstable environment. In addition,
deep layer shear will increase as the westerlies move southward over
the Central Plains. There could be a few rounds of severe weather
Saturday night through Monday given the above parameters.

Temperatures from Friday through Monday will be in the 80s for highs
and in the 60s for overnight lows. Will also need to keep a watch
out for locally heavy rainfall along the slow moving cold front as
well Sunday and Monday.

&&

.AVIATION...(For the 00Z TAFs through 00Z Tuesday Evening)
Issued at 640 PM CDT MON JUN 9 2014

Wide swath of light to moderate rain showers will continue over
KTOP/KMHK/KFOE through at least 16Z before pushing eastward as
IFR cigs improve to MVFR and possibly VFR tomorrow afternoon.
Rain showers through the evening will vary from IFR to MVFR cigs
as visibility falls at times between 1 to 3 SM based on
precipitation bands. Therefore inserted a TEMPO group through 4Z
to account for the IFR rain bands with current trends showing
rainfall coverage becoming more SCT west to east during the early
morning Tuesday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...63
LONG TERM...53
AVIATION...Bowen
Hazardous weather outlook, Jun 9, 1:13 PM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
113 PM CDT MON JUN 9 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-101815-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
113 PM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN AND A FEW ISOLATED THUNDERSTORMS SOUTH OF I 70 WILL OVERSPREAD
MOST OF THE REMAINDER OF THE OUTLOOK AREA THROUGH THE AFTERNOON.
ALTHOUGH NO SEVERE WEATHER IS EXPECTED WITH ANY THUNDERSTORMS...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...MAINLY ALONG AND SOUTH
OF I 70 THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES CONTINUE THROUGH EARLY TUESDAY. ADDITIONAL
ROUNDS OF THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY NIGHT AND
THURSDAY. LOCALLY HEAVY RAINFALL REMAINS THE PRIMARY CONCERN WITH
THESE STORMS.

ANOTHER SYSTEM MOVES INTO THE STATE OVER THE WEEKEND AND BRINGS A
CHANCE FOR THUNDERSTORMS. THESE STORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jun 9, 7:08 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       BILLARD AIRPORT         39.08N 95.62W
06/09/2014  M1.11 INCH       SHAWNEE            KS   OFFICIAL NWS OBS

&&

BARJENBRUCH
Local storm report, Jun 9, 7:23 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HEAVY RAIN       6 NE TALMAGE            39.09N 97.18W
06/09/2014  M2.23 INCH       DICKINSON          KS   TRAINED SPOTTER

            AS OF 7 PM CDT.

&&

JB
Local storm report, Jun 9, 8:39 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       2 SW DWIGHT             38.82N 96.62W
06/09/2014  M3.00 INCH       MORRIS             KS   PUBLIC

&&

BARJENBRUCH
Local storm report, Jun 9, 10:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1004 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      4 S ESKRIDGE            38.80N 96.11W
06/09/2014                   WABAUNSEE          KS   LAW ENFORCEMENT

            WATER IS RUNNING OVER THE ROAD AT K31 AND 1.5 MILES EAST
            OF K99. ALSO REPORTING WATER OVER THE ROAD ON K99 SOUTH
            OF ESKRIDGE.

&&

JB
Local storm report, Jun 9, 10:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HEAVY RAIN       W LAWRENCE              38.96N 95.26W
06/09/2014  M2.39 INCH       DOUGLAS            KS   TRAINED SPOTTER

            AS OF 10 PM CDT.

&&

JB
Local storm report, Jun 9, 10:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1015 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HEAVY RAIN       2 E DOVER               38.96N 95.90W
06/09/2014  M2.97 INCH       SHAWNEE            KS   TRAINED SPOTTER

            TOTAL AS OF 10 PM CDT. STILL RAINING.

&&

JB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:44 PM CDTAreal Flood AdvisoryTOPGeary, Morris, Wabaunsee3 hr
Jun 9, 9:09 PM CDTFlash Flood WarningTOPGeary, Morris, Wabaunsee6 hr
Jun 9, 9:18 PM CDTAreal Flood AdvisoryTOPDouglas, Franklin, Jefferson, Osage, Shawnee3 hr
Jun 9, 10:05 PM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Jun 9, 10:19 PM CDTRiver Flood WarningTOPGeary15 hr
Jun 9, 10:22 PM CDTFlash Flood WarningTOPDouglas, Franklin, Jefferson, Osage, Shawnee6 hr
Jun 9, 10:31 PM CDTRiver Flood WarningTOPRiley6 days
Jun 9, 10:59 PM CDTAreal Flood AdvisoryTOPLyon, Morris3 hr
Jun 10, 2:38 AM CDTRiver Flood WarningTOPShawnee6 days
Jun 10, 5:29 AM CDTRiver Flood WarningTOPLyon, Osage15 hr
Jun 10, 5:53 AM CDTRiver Flood WarningTOPDickinson30 hr

Nearby

River Flood Warnings in Kansas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.